Alabama, 2003Damaging Winds in Alabama, February 22, 2003
February 22, 2003 · NWS TAE · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 22, 3:55 AM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Feb 22, 3:55 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 AM EST SAT FEB 22 2003
--SYNOPSIS--
UPSTREAM SQUALL LINE IS BEGINNING TO FILL IN NICELY WELL INTO THE
GULF DOWNSTREAM FROM THE VERY WELL DEFINED VORT MAX LIFTING NE INTO
LA AT 0600Z. TORNADO WATCH #15 WAS RECENTLY ISSUED FOR MOST OF OUR
CWFA. PLEASE SEE SPC OUTLOOKS AND MESOSCALE DISCUSSIONS FOR FURTHER
DETAILS. ENTIRE CWFA IS NOW IN THE WARM SECTOR AND SURFACE LOW IS
TRACKING NE FROM LA INTO MS. ETA BUFR SOUNDINGS PROG 0-1 KM SHEAR
SUFFICIENT ENOUGH FOR FOR SOME BOW ECHO APEX TORNADO SPIN-UPS. LOWER
TROPOSPHERIC WIND FIELDS ARE ALSO CERTAINLY STRONG ENOUGH FOR
DAMAGING WIND GUSTS.
--FORECAST--
LATEST SWODY1 KEEPS MODERATE RISK OVER MUCH OF OUR CWFA TODAY. FIRST
CONCERN IS CLEARING OUT THUNDERSTORMS THE PRECIPITATION. WILL
GENERALLY FOLLOW ETA TIMING FOR THIS.
FIRE WEATHER...WILL KEEP RED FLAG WARNING IN EFFECT TODAY DUE TO
HIGH DISPERSION INDICES. RH VALUES SHOULD STAY WELL ABOVE CRITICAL
VALUES WITH THE EXTENSIVE PRECIPITATION.
MARINE: STILL EXPECTING SCA CONDITIONS TO COMMENCE LATER THIS
MORNING.
EXTENDED...NO CHANGES MADE.
PRELIMINARY NUMBERS...
TLH 074/043 069/041 8000
PFN 071/049 066/049 8000
DHN 072/043 068/043 8200
ABY 072/042 067/042 8000
VLD 075/045 069/040 8000
CTY 075/050 069/044 8000
.TLH...
AL...NONE.
GA...NONE.
FL...SCA ALL MARINE ZONES.
RED FLAG WARNING ALL ZONES TODAY.
TJT
PREVIOUS DISCUSSION FOLLOWS.
**************************************************************
810 PM EST FRI FEB 21 2003
SQUALL LINE APPEARS TO BE FORMING OVER SOUTH CENTRAL LA...SO WILL
STILL BE A WHILE BEFORE IT GETS HERE. MEANWHILE...AREA RADARS SHOW
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS N FL AND SW GA...TO A
LESSER EXTENT SE AL. RAINFALL AMOUNTS HAVE BEEN GENERALLY VERY
LIGHT...LESS THAN A TENTH OF AN INCH...EXCEPT SE AL WHERE SOME
LOCATIONS HAVE RECEIVED UP TO A HALF INCH PER RADAR ESTIMATES.
STATIONARY BOUNDARY PERSISTS ACROSS THE CWA...WITH DEWPOINTS NORTH
OF THE BOUNDARY IN THE 50S...SOUTH OF THE BOUNDARY IN THE 60S...FED
BY GOOD SOUTHERLY FLOW OFF THE GULF. BASED ON RUC40 BEST OMEGA OVER
MOB BAY AREA AROUND 09Z...SQUALL LINE ESTIMATED AT THIS TIME TO BE
ENTERING WESTERN ZONES AROUND 12Z.
FIRE WEATHER...A FIRE WEATHER WATCH IS IN EFFECT FOR ALL FL ZONES
FOR SATURDAY BASED ON FORECAST HIGH WINDS AND HIGH DISPERSION VALUES.
MARINE...WINDS AND SEAS REMAIN BELOW 15 KTS AND 4 FEET BUT ARE
EXPECTED TO GRADUALLY INCREASE AND REACH SCA BY MIDNIGHT. HIGH WINDS
ARE FORECAST TO LAST INTO SATURDAY...THEN DECREASE TO SCEC BY
SUNDAY.
NO SUBSTANTIVE CHANGES PLANNED FOR COASTALS OR ZONES ON UPDATE.
.TLH...
AL...NONE.
GA...NONE.
FL...SCEC BECOMING SCA OVERNIGHT ALL LEGS...DESTIN-AAF-SUWANNEE RIVER
FIRE WEATHER WATCH ALL AREAS SATURDAY.
AFD
PREVIOUS DISCUSSION FOLLOWS
*****************************************************
INITIAL LINE OF SHOWERS & ISOLATED TSTMS CONTINUES TO PUSH ACROSS SE
AL & THE WESTERN FL PANHANDLE THIS AFTERNOON. EXPECTED WEAKENING HAS
OCCURRED & ISOLATED SEVERE STORMS LOW AT THIS TIME. SHORTWAVE ENERGY
ASSOCIATED WITH THIS AREA WILL CONTINUE TO PUSH NE. TRAILING END
WILL BRING A CHANCE OF PRECIP TO MAINLY CENTRAL & WESTERN PARTS OF
CWA. HAVE SEEN CLOUDS THICKEN OVER CWA THIS AFTERNOON WITH THE
MORNING CONVECTION...& HAS KEPT TEMPS A BIT COOLER THAN PREVIOUSLY
EXPECTED. SURFACE ANALYSIS HAS A WARM FRONT OVER NORTH FLORIDA & IT
IS EXPECTED TO MOVE NORTH AS THE LOW CENTER IN THE WEST ORGANIZES &
MOVES NE.
MODELS CONTINUE TO SHOW MAIN TSTM THREAT LATER THIS EVENING &
OVERNIGHT. GFS HAS THE GREATEST LIFT...IS MOST AGGRESSIVE...& A BIT
FASTER THAN ETA WITH SQUALL LINE OF SHOWERS/TSTMS NEAR TLH AT 12Z.
BOTH ETA & NGM ABOUT 3-6 HRS SLOWER. MODELS DO HAVE MAIN MID-LEVEL
DYNAMICS PUSHING ACROSS AREAS NORTH OF CWA...BUT LOBE DOES PUSH
THROUGH. ETA DOES KEEP THE GREATEST INSTABILITY OFFSHORE WITH A
FINGER SURGE INTO N FL...WHILE GFS PUSHES LI TO -4 WELL INLAND. WILL
SEE CAPE VALUES REACH AROUND 500 WITH HELICITY AROUND 250. LOW LEVEL
JET ALSO REACHES 40-50 KNOTS WITH SOME LIMITED VEERING. CURRENT SPC
GUIDANCE HAS A MOD-SLIGHT RISK OF SEVERE STORMS...& THIS LOOKS GOOD
WITH MAIN THREAT DAMAGING WINDS WITH ISOLATED TORNADOES POSSIBLE. BY
18Z SATURDAY...MOST OF CONVECTION EXPECTED TO BE MOVING ACROSS TO
OUT OF THE EASTERN CWA AS HIGH PRESSURE BUILDS IN. THEN THE NEXT
SYSTEM IS RIGHT ON ITS HEALS WITH A BASICALLY DRY FRONT LATE MONDAY
PUSHING ACROSS THE AREA.
FIRE WEATHER...NO HIGHLIGHTS TODAY. WINDS ON SATURDAY WILL BE ABOVE
15 MPH SO A FIRE WEATHER WATCH IS IN EFFECT AT THIS TIME.
MARINE...EXPECT WINDS & SEAS TO GRADUALLY REACH SCA BY MIDNIGHT &
LAST INTO SATURDAY. THEN LOWERING TO SCEC BY SUNDAY.
EXTENDED (MONDAY THROUGH FRIDAY)...A MAINLY DRY COLD FRONT EXPECTED
LATE MONDAY...BUT BASICALLY DRY THROUGH MID-WEEK. THEN NEXT FRONT
WITH PRECIP LATE THURSDAY TO FRIDAY.
PRELIMINARY NUMBERS...
TLH 062 074 042 069 8700
PFN 063 072 048 067 8500
DHN 062 072 042 067 8500
ABY 062 072 041 066 8700
VLD 063 074 044 069 8700
CTY 065 075 049 070 8720
.TLH...
AL...NONE.
GA...NONE.
FL...SCEC BECOMING SCA OVERNIGHT ALL LEGS...DESTIN-AAF-SUWANNEE RIVER
FIRE WEATHER WATCH ALL AREAS SATURDAY.
MCTHazardous weather outlook, Feb 21, 10:23 PM EST, 7 hours 37 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-221530-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1023 PM EST FRI FEB 21 2003
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...(TONIGHT AND TOMORROW)
THUNDERSTORMS WILL BE BEGINNING THIS MORNING AS A SQUALL LINE
CROSSES THE OUTLOOK AREA AHEAD OF A DEVELOPING SURFACE LOW PRESSURE
SYSTEM AND ASSOCIATED COLD FRONT. THE SQUALL LINE IS EXPECTED TO BE
OVER SOUTHEASTERN ALABAMA AND THE EASTERN FLORIDA PANHANDLE AND
ADJACENT COASTAL WATERS BEFORE SUNRISE...OVER THE FLORIDA BIG BEND
AND SOUTHWEST GEORGIA LATER IN THE MORNING...AND EXITING THE FAR
EASTERN BIG BEND AND SOUTH-CENTRAL GEORGIA BY MID-AFTERNOON
SATURDAY. THE MAIN THREAT WITH THIS SQUALL LINE IS DAMAGING WINDS...
ALTHOUGH ISOLATED TORNADOES OR WATERSPOUTS ARE ALSO POSSIBLE.
LOCALLY HEAVY RAIN MAY RESULT IN FLOODING OF SOME LOW-LYING AREAS.
OVER THE COASTAL WATERS...INCREASING WINDS AND SEAS WILL REQUIRE
SMALL CRAFT ADVISORIES.
.DAYS TWO THROUGH SEVEN...(SATURDAY NIGHT THROUGH THURSDAY)
SMALL CRAFT ADVISORIES WILL LIKELY REMAIN IN EFFECT OVER THE COASTAL
WATERS THROUGH SUNDAY AFTERNOON. LOW RELATIVE AFTERNOON HUMIDITIES
MAY ENHANCE THE SPREAD OF ANY WILDFIRES THAT DEVELOP EACH DAY
BEGINNING SUNDAY.
.SPOTTER CALL TO ACTION STATEMENT...
WITH THE APPROACHING SEVERE WEATHER...SPOTTER ACTIVATION WILL LIKELY
BE REQUIRED LATER THIS MORNING.
.RIP CURRENTS...
THE THREAT FOR RIP CURRENTS WILL INCREASE TODAY AS ONSHORE WINDS
STRENGTHEN.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
16-DYE
In the hours before
Special weather statement, Feb 22, 1:00 AM EST, 5 hours before
ALZ065>069-FLZ007>017-026-027-GAZ120>126-142>145-155>157-221200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
100 AM EST SAT FEB 22 2003
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA
PANHANDLE...AND WESTERN SECTIONS OF THE FLORIDA BIG BEND...EFFECTIVE
UNTIL 700 AM EST (600 AM CST) SATURDAY MORNING.
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN... GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...AND WAKULLA.
IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
AND LEE.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
17-GOULD
Thunderstorm Wind, Dale
- When
- February 22, 6:00 AM EST
- Where
- Dale County, 4 mi NE of Ozark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.483, -85.600
Trees and power lines down. Reported by the Dale County EMA.
Thunderstorm Wind, Houston
- When
- February 22, 6:30 AM EST
- Where
- Houston County, Dothan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.233, -85.367
Trees and power lines down. Reported by the Houston County EMA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, February 22, 20032 deaths · 7 injured · $300,000 · F1 · 1 event
- Flash Flood and Flooding in Virginia, February 22 to 23, 20032 deaths · 1 injured · $3.1 million · 17 events
- Avalanche in Idaho, February 22, 20032 deaths · 3 injured · 1 event
- Tornado and Damaging Winds in Georgia, February 22, 2003$312,000 · F2 · 6 events
- Winter Weather in Vermont, February 22 to 23, 20031 death · $15,000 · 1 event
- Heavy Snow in Ohio, February 22 to 23, 2003$5.0 million · 7 events
- Heavy Rain in New Jersey, February 22, 2003$2.0 million · 15 events
- Hail and Damaging Winds in Georgia, February 22 to 23, 20031 injured · $203,000 · 65 kt wind · 39 events
- Flooding in West Virginia, February 22 to 23, 2003$325,000 · 28 events
- Damaging Winds and Lightning Strike in South Carolina, February 22, 20034 injured · $35,000 · 60 kt wind · 15 events
- Flooding and Heavy Rain in Virginia, February 22 to 23, 2003$100,000 · 23 events
- Tornado and Hail in Virginia, February 22, 2003$47,000 · F0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342678, 5342679.